Jump to content
Sign in to follow this  
Altostrata

Haddad, 2005 Do antidepressants cause dependence?

Recommended Posts

Altostrata

"In most patients discontinuation symptoms are mild and short lived. However symptoms can cause significant morbidity, they may be misdiagnosed leading to inappropriate treatment, they may adversely effect future antidepressant compliance and they may prevent some patients stopping antidepressant treatment. In the context of this paper, a key question is whether this last effect indicates that antidepressants cause addiction/dependence...."

 

Epidemiol Psichiatr Soc. 2005 Apr-Jun;14(2):58-62.

Do antidepressants cause dependence?

Haddad PM.

 

No PubMed abstract. Full text here.

 

INTRODUCTION

Most medical authorities do not regard antidepressants as causing dependence, or addiction, but this view has been challenged on the basis that these drugs can cause withdrawal symptoms and that in some patients these symptoms prevent antidepressants being stopped (Medawar, 1997; BBC, October 2002; May 2003, September 2004). This is an important issue for several reasons. First, antidepressants are widely used and so if they cause dependence then large numbers of people could potentially be affected. Second, patients must be given accurate information about drug side effects and so health professionals need to be clear about the issue of dependence. Finally, lay fears about addiction may act as a barrier discouraging those suffering from depression from seeking help or taking prescribed antidepressants. The first part of this paper reviews antidepressant discontinuation, or withdrawal symptoms, with particular emphasis on the clinical features and incidence of such symptoms. The second part of the paper addresses the issue of whether this phenomenon indicates dependence or addiction (the two terms are used synonymously).

 

With regard to terminology, some authors refer to antidepressant ‘withdrawal’ syndromes and others to ‘discontinuation’ syndromes. Both terms refer to the same phenomenon and are likely to continue to be used interchangeably; the main issue is to be clear about the meaning. The term ‘withdrawal syndrome’ is synonymous, in many people’s minds, with addiction or dependence, whereas ‘discontinuation syndrome’ is less likely to

imply these outcomes. Discontinuation tends to be the preferred term among those who do not regard antidepressants as addictive. However those who view these drugs are addictive may regard this term as misleading.

 

Antidepressant discontinuation symptoms were reported soon after imipramine, the first tricyclic antidepressant, entered clinical practice (Mann & MacPherson, 1959; Andersen & Kristiansen, 1959). They occur with antidepressants from all classes including tricyclic antidepressants (TCAs), monoamine reuptake inhibitors (MAOIs), selective serotonin reuptake inhibitors (SSRIs), serotonin and noradrenalin reuptake inhibitors (SNRIs) and miscellaneous antidepressants such as mirtazapine, a noradrenergic and specific serotonergic antidepressant (NaSSA). A recent review identified reports of discontinuation symptoms with 22 antidepressants (Haddad et al., 2004).

 


From the paper:

 

INTRACTABLE DISCONTINUATION SYMPTOMS

Most patients who experience antidepressant discon- tinuation symptoms have mild and short-lived symptoms. Of those that develop problematic discontinuation symp- toms, most can be withdrawn from their antidepressant with support and a gradual taper or, in the case of SSRIs, by switching to fluoxetine (Haddad et al., 2004). However several patient websites contain multiple self-reports of patients in whom discontinuation symptoms prevented antidepressant stoppage or made coming off medication difficult and distressing. Similar effects occasionally occur with antipsychotics. Unfortunately there is no epi- demiological research to indicate the size of this problem or why some patients experience severe problems when most do not. As these patients do not fulfil current criteria for dependence, they cannot be regarded as being depen- dent on, or addicted to, their antidepressant. Some may regard this differentiation as semantic and argue that if a patient cannot stop a drug when they want to they are dependent on it irrespective of current definitions.

 

....

Patients who experience severe discontinuation symp- toms or find that they cannot stop their antidepressant due to such symptoms require appropriate support and man- agement. Research is required to investigate the severity and duration of antidepressant discontinuation reactions in a naturalistic cohort of patients and determine the pro- portion who are unable to stop treatment. If such patients could be predicted they could be offered alternative treat- ments.

Edited by Altostrata
updated and expanded

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×